advertisement
Question
Posted by: Mommy | 2012/02/06

Atarax

Dear Pharmacist,

I''m a breastfeeding mommy. My GP has prescribed Atarax for insomnia, however, I see that breastfeeding is contra-indicated and now I''m scared to use it. Is Atarax safe to use while breastfeeding?

Thank you!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi M

There are very little data available on the excretion of hydroxyzine into human milk and . As a result, the manufacturer recommends that due to the potential for serious adverse reactions in nursing infants, a decision should be made by your doctor regarding discontinuing nursing or the drug, taking into account the importance of the drug to the mother.

The age of your little one and your dose also plays a big role - Small occasional doses of hydroxyzine would not be expected to cause any adverse effects in breastfed infants. Larger doses or more prolonged use may however cause drowsiness and other effects in the infant or decrease your milk supply.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: pharmacist | 2012/02/07

Hi M

There are very little data available on the excretion of hydroxyzine into human milk and . As a result, the manufacturer recommends that due to the potential for serious adverse reactions in nursing infants, a decision should be made by your doctor regarding discontinuing nursing or the drug, taking into account the importance of the drug to the mother.

The age of your little one and your dose also plays a big role - Small occasional doses of hydroxyzine would not be expected to cause any adverse effects in breastfed infants. Larger doses or more prolonged use may however cause drowsiness and other effects in the infant or decrease your milk supply.

Reply to pharmacist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement